Recurrent acute pancreatitis probably secondary to lisinopril.
Clinical Presentation: A 54-year-old man with a longstanding history of hypertension, treated with lisinopril 10 mg once daily, presented with acute pancreatitis. Other causes of the disease were ruled out. After cessation of lisinopril, his condition improved and his amylase level decreased. This was his third episode of acute pancreatitis since lisinopril had been started in 2002. After discontinuing lisinopril and beginning treatment with amlodipine 10 mg/d, the patient was well at follow-up examination and has not had another episode of pancreatitis during the subsequent 7 months.
Conclusion: This case report demonstrates additional evidence of acute pancreatitis associated with an ACE inhibitor.
Key Words: lisinopril, pancreatitis, ACE inhibitor-induced pancreatitis
Medication-related pancreatitis occurs in approximately 1.4 to 2% of patients, (1) and the use of angiotensin-converting enzyme (ACE) inhibitors for the treatment of heart failure and hypertension is increasing. There have been several published reports (1,2) of ACE inhibitor-associated pancreatitis. The offending agents have included captopril, enalapril, quinapril, ramipril, perindopril and lisinopril. (1-7) This case report demonstrates additional evidence of acute pancreatitis associated with an ACE inhibitor. We describe the case of a 54-year-old man who developed recurrent acute pancreatitis after taking lisinopril.
A 54-year-old man presented to the gastroenterology department with a 1-day history of sudden onset, severe abdominal pain radiating to the back, plus nausea. He had no previous medical or surgical history, no history of alcohol use, no history of trauma. Before admission, his medication regimen consisted only of lisinopril 10 mg b.i.d. for arterial hypertension for 25 months. He had two previous episodes of acute pancreatitis after starting the lisinopril. His first acute episode of pancreatitis was 4 months after beginning lisinopril, and the second occurred 10 months later. Previous investigations included abdominal ultrasonography and endoscopic retrograde cholangiopancreatography, which had ruled out common causes of pancreatitis.
On physical examination, the patient's abdomen was distended and diffusely tender. His bowel sounds were reduced. Blood tests revealed an amylase of 997 IU/mL (reference range: 0-180 IU/mL), lipase 1368 U/L (reference range: 40-110), a raised white cell count of 14,000 (reference range: 4,500-11,000) and a moderately elevated C-reactive protein level at 82 mg/L (reference range: 0-10 mg/L). The other laboratory tests, including serum calcium, lipids, thyroid, renal, and liver function tests, were normal. Abdominal ultrasonography showed pancreatic edema, whereas the rest of the pancreas was normal. The biliary tree was not dilated and no gallstones were seen. The patient was diagnosed with acute pancreatitis. Occult biliary disease (microlithiasis) or damage to the ampullary region and congenital variation of the pancreatic duct system was excluded by endoscopic retrograde cholangiopancreatography. The only significant factor in our patient's history was the three episodes of acute pancreatitis since beginning the lisinopril.
The patient's clinical status quickly and spontaneously improved within 3 days of lisinopril cessation. His serum amylase level returned to normal on day 3 after discontinuing lisinopril. The patient was discharged from the hospital 4 days after admission. After discontinuing lisinopril, he was well at his follow-up visit with amlodipine 10 mg/d. The patient has not had another episode of pancreatitis during the subsequent 7 months.
Drug-induced pancreatitis has no distinguishing features. The occurrence of reported cases of pancreatitis secondary to ACE inhibitors is relatively rare and mostly associated with captopril, enalapril, quinapril, ramipril, perindopril and lisinopril. (1-9) ACE inhibitors are first line agents in cardiovascular disease. Time intervals between the start of ACE-inhibitor treatment and the onset of acute pancreatitis varies and ranges between 1 day to 2 years, but generally occurs early in the course of therapy. (1-3) The severity of acute pancreatitis is usually mild. The pathogenesis of drug-induced pancreatitis may be caused by an allergic response or by a direct toxic effect. Pancreatitis associated with ACE inhibitors is thought to reflect localized angioedema of the gland. (1-3) Angioedema due to ACE inhibitors appears to be linked to the decreased degradation of bradykinin because ACE, also known as kininase II, not only activates angiotensin I but also inactivates bradykinin. Angiotensin II receptors are thought to be important in the regulation of pancreatic secretion and microcirculation, and this may have an additive effect on pathogenesis. (1-3,8) Proving the association with a particular drug may not always be straightforward, even in suspected cases. Thus, patients restarted on their medications should be closely monitored and the drug promptly discontinued if symptoms recur, as in our patient. (1) Use of the Naranjo probability scale indicates a probable relationship between recurrent acute pancreatitis and lisinopril in this patient. (4) The adverse reaction appeared after lisinopril was initiated, resolved promptly on withdrawal of the drug, and as the patient was on no other regular medications, lisinopril was the most likely etiologic agent. Reintroduction of lisinopril therapy resulted in the recurrence of pancreatitis, which strongly supports this association. Despite the low incidence of drug-induced pancreatitis, all patients with acute pancreatitis of unknown etiology should be carefully questioned regarding their medication history. In addition to monitoring for efficacy and commonly reported adverse effects, clinicians need to be aware that acute pancreatitis may occur in patients taking ACE inhibitors. If pancreatitis is suspected, the drug should be stopped and replaced to reduce the possibility of further episodes of pancreatitis.
This case suggests that when ACE-inhibitor treatment is started, clinicians should be vigilant in monitoring for signs and symptoms of pancreatitis.
1. Kanbay M, Korkmaz M. Yilmaz U, et al. Acute pancreatitis due to ramipril therapy. Postgrad Med J 2004;80:617-618.
2. Iliopoulou A, Giannakopoulos G, Pagoy H. et al. Acute pancreatitis due to captopril treatment. Dig Dis Sci 2001;46:1882-1883.
3. Muchnick JS, Mehta JL. Angiotensin converting enzyme inhibitor induced pancreatitis. Clin Cardiol 1999;22:50-51.
4. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-245.
5. Arjomand H, Kemp D. Quinapril and pancreatitis. Am J Gastroenterol 1999;94:290-291.
6. Gallego-Rojo FJ, Gonzalez Calvin JL, Guilarte J. et al. Perindopril-induced acute pancreatitis. Dig Dis Sci 1997;42:1789-1791.
7. Standridge JB. Fulminant pancreatitis associated with lisinopril therapy. South Med J 1994;87:179-181.
8. Kanbay M, Selcuk H, Yilmaz U, et al. Acute pancreatitis associated with combined lisinopril and atorvastatin therapy. Dig Dis 2005;23:92-94.
9. Tosun E, Oksuzoglu B, Topaloglu O. Relationship between acute pancreatitis and ACE inhibitors. Acta Cardiol 2004;59:571-572.
Mehmet Kanbay, MD, Haldun Selcuk, MD, Ugur Yilmaz, Prof, and Sedat Boyacioglu, Prof
From the Departments of Internal Medicine and Gastroenterology, Baskent University Faculty of Medicine, Ankara, Turkey.
Reprint requests to Mehmet Kanbay, MD, 35. Sokak, 81/5, Bahcelievler, 06490, Ankara, Turkey. Email: email@example.com
Accepted April 20, 2006.
RELATED ARTICLE: Key Points
* Lisinopril might be a cause of recurrent acute pancreatitis.
* Physicians should keep ACE inhibitors in mind when considering the differential diagnosis of recurrent pancreatitis.
* Physicians should be vigilant in monitoring for signs and symptoms of pancreatitis when their patients are on ACE inhibitors.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Case Report|
|Publication:||Southern Medical Journal|
|Article Type:||Clinical report|
|Date:||Dec 1, 2006|
|Previous Article:||Lipid lowering inefficacy of high-dose statin therapy due to concurrent use of phenytoin.|
|Next Article:||Hypertrophic cardiomyopathy and symptomatic conduction system disease in cardiac amyloidosis.|